Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Suffering from acidity. Diagnosed gastritis and GERD. Prescribed levosulpride, duloxetine and clonazapam. Is it right treatment?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Hi my mother is suffering from acidity from last two years before 3 weeks doctor has diagnosed her by doing endoscopy and told her that she has gastritis and GERD but he prescribed her levosulpride, and some antidepressants like escitalopram, duloxetine and hypnotic like clonazapam so is it right treatment? I don't know why he prescribed antidepressant.
Posted Fri, 13 Dec 2013 in GERD
Answered by Dr. Rakesh Karanwal 59 minutes later
Brief Answer: Problems are apparently due to stomach infection Detailed Answer: Hi there, Thanks for your query. Firstly, in order to PINPOINT the exact cause of your mother's problems; give you a SOUND professional advice; and, TRUE VALUE FOR YOUR MONEY, I request you to kindly provide additional information as follows :- # Does your mother have frequent episodes of diarrhea with episodes of constipation? # Is she passing through constant mental stress, anxiety, irritability, forgetfulness, depression, constant fatigue, sleep disturbances, low appetite? # Has she gained weight significantly in the past few months/years; excessive hair-fall; constipation, dry skin, deepening/huskiness of voice? # Does she have frequent headaches or migraine? Nevertheless - pending receipt of additional information - the commonest cause of long-standing gastritis and GERD, is infection of the stomach and early part of intestine by a bacteria called H.pylori in 80-90% of the cases. Further, in my vast clinical experience, treatment of infection has lead to permanent cure in almost 90% of the cases. I therefore, STRONGLY RECOMMEND that she takes 2 weeks' course of a combination of (a) anti-H.pylori therapy, along with (b) a Pro-kinetic drug, such as, Domperidone or metoclopramide; --> FOLLOWED BY, w.e.f. DAY 15, 3-4 months' regular anti-acid drug, such as Esomaprazole or Rabeprazole. Also, deworming course (Albendazole 400mg daily for 3 days)- repeated every month, too will be of great help. I am fully confident that your mother will be FULLY cured of her gastritis and GERD! * Levosulpride ALONE, will NOT cure GERD. * Regarding prescription of anti-depressants + other drugs by her treating doctor, I CANNOT comment on this aspect until I go through additional information as requested. Perhaps, her treating doctor had either:- - found symptoms suggestive of depression with anxiety in your mother; or, - concluded that- in addition- she was also suffering from Irritable Bowel Syndrome, a condition in which anti-depressants have a role. * I will be able to reach to a conclusion once I receive a feedback from you, as advised above. Consult your doctor and apprise him of my opinion. I am certain that he will agree with my opinion and clinical acumen; and, prescribe treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. IN ANY CASE, I will be looking forward to receipt of additional information (with as much details as possible) as requested. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Suffering from acidity. Diagnosed gastritis and GERD. Prescribed levosulpride, duloxetine and clonazapam. Is it right treatment? 13 minutes later
Hi I am sorry I don't know about GERD but it's like doctor told that my mom's valve between the stomach and esophagus is loose and she has little swelling on stomach so she is suffering from acidity she don't have diarrhea,constipation,anxiety or stress she is normal and she takes enough sleep but she want feel much hungry and even doctor didn't inform her that he is prescribing antidepressant I m pharmacist so I got to know by her medicines
Answered by Dr. Rakesh Karanwal 16 minutes later
Brief Answer: Anti-depressants NOT indicated! Detailed Answer: Hi there, Nice to hear back from you. Medical ethics prohibit me from questioning her treating doctor's wisdom or reason to prescribe anti-depressants. However, if I were her treating Physician, I would have limited my prescription to anti-H.pylori therapy, as elaborated above. You may discuss with her doctor and ask him the reason for prescribing anti-depressants. That's all I can say! MY RECOMMENDATION/ADVICE regarding anti-H.pylori therapy still remains valid. Incidentally, I have treated thousands of similar cases in my 33 years of vast experience, with 100% SUCCESS. Take care, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor